Indiana, 2009

Hail and Damaging Wind in Indiana, June 19, 2009

June 19, 2009 · NWS IWX · 11 events in 5 counties and zones

An outflow boundary from early morning convection became the focus for isolated thunderstorms to develop during the late afternoon and early evening hours. Given mixed layer capes at or above 2000 J/KG and bulk shear exceeding 40 knots, these storms quickly intensified into supercells with one well developed cell going through several cycles of rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An outflow boundary from early morning convection became the focus for isolated thunderstorms to develop during the late afternoon and early evening hours. Given mixed layer capes at or above 2000 J/KG and bulk shear exceeding 40 knots, these storms quickly intensified into supercells with one well developed cell going through several cycles of rotation. Several reports of large hail, isolated wind damage and a persistent wall cloud that remained intact through several counties but was never confirmed to have produced a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 2:52 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 19, 2:52 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
352 PM EDT FRI JUN 19 2009

...WIDESPREAD SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

.SHORT TERM...
TONIGHT...LARGEST UNCERTAINTY REMAINS IN THE NEAR TERM WITH
RETREATING WARM FRONT AND STRONG BUT NOT YET SEVERE CONVECTION
FIRING NORTH OF THE H92 LLEVEL THETAE BOUNDARY. MOST OF THE AREA
REMAINS CAPPED UNDER SOMEWHAT LOWER THETAE VALUES BEHIND MORNING
MCS. THE SURFACE WARM FRONT IS IN THE PROCESS OF MIXING OUT GIVEN
A DECENT BIT OF MORNING SUN AND H85 AND H92 FLOW THAT HAS VEERED
SOUTHWEST OVER THE SOUTHWESTERN EDGE OF THE CWA...SHOWN BY THE
WOLCOTT PROFILER. A CONVERGENCE BOUNDARY REMAINS HOWEVER AND THIS
BOUNDARY ALONG WITH ISENTROPIC LIFT FROM H92 TO H85 MAY STILL
SPARK CONVECTION DURING THE MID AFTERNOON HOURS. NORTH OF THE WARM
FRONT...CELLS HAVE BEEN TRAINING SOMEWHAT AND EXPECT THIS TO
CONTINUE THROUGH THE AFTERNOON HOURS. WITH ADDITIONAL RAINFALL
ASSOCIATED WITH CONVECTION ALONG THE COLD FRONT /SEE BELOW/ WILL
CONTINUE FLASH FLOOD WATCH FOR AREAS THAT SAW 1-3+ INCHES OF
RAINFALL THIS MORNING.

UNFORTUNATELY...EVEN IF THE AFOREMENTIONED WARM FRONT DOES NOT
GENERATE CONVECTION...EXPECT THAT WE WILL NOT BE OFF THE HOOK AS THE
SURFACE COLD FRONT NOW OVER NEBRASKA AND IOWA AS WELL AS ITS
ASSOCIATED UPPER SHORTWAVE PULLS EAST TONIGHT. GIVEN 0-3KM SHEAR
INCREASING TO 30-40KTS AND A LINEAR FORCING MECHANISM...EXPECT
ONE OR TWO LINES OF STRONG TO SEVERE CONVECTION TO DEVELOP THIS
EVENING WITH A BOW ECHO...OR SOME BOWING SEGMENTS LIKELY.
ALSO...ISOLATED SPIN UP TORNADOES ALONG THIS LINE WILL BE POSSIBLE.

CONVECTION SHOULD BEGIN CLEARING THE AREA BEHIND THE SURFACE COLD
FRONT AFTER MIDNIGHT WITH SOME REMAINING SHRAS THROUGH DAYBREAK.
WILL MAINTAIN LIKELY POPS OVER THE SOUTHEAST...BUT TAPER TO CHC IN
THE NORTHWEST WITH ANY TSRAS AFTER 6Z LIKELY FROM ABOUT FWA SOUTH
AND EAST.  LOWS BEHIND THE COLD FRONT WON/T DROP ALL THAT FAR GIVEN
CLOUD COVER...WINDS AND NOT THAT COLD OF A PUSH BEHIND THE FRONT.
EXPECT LOWS IN THE UPPER 60S.

&&

.LONGER TERM DISCUSSION...
SATURDAY THROUGH FRIDAY...LINGERING SHOWERS WILL END EARLY
SATURDAY AS THE UPPER LEVEL TROF MOVES EAST OF THE AREA AND AS AN
UPPER LEVEL RIDGE BUILDS INTO THE MID MISSISSIPPI VALLEY. THE
OPERATIONAL RUNS OF THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT
IN HANDLING OF THE DEVELOPMENT OF THE UPPER RIDGE AND THE
PLACEMENT OF THE UPPER LEVEL RIDGE AXIS. THE 12Z ECMWF IS A LITTLE
WARMER WITH 850 MB TEMPERATURES THAN THE GFS...WARMING CLOSE TO
20C DURING THE LATTER PART OF NEXT WEEK. KEPT THE ONGOING FORECAST
DRY WITH TEMPERATURES ABOVE NORMAL.

&&

.PREV DISCUSSION... /ISSUED 1225 PM EDT FRI JUN 19 2009/

AVIATION /18Z TAFS/...

VFR BOTH SITES ATTM WITH CONVECTION NEARING SBN. EXPECT STRONG TO
SEVERE CONVECTION TO REACH SBN IN THE 18-22Z TIMEFRAME WITH
OCCASIONAL IFR RESTRICTIONS LIKELY ALONG WITH THE POSSIBILITY FOR
DAMAGING WINDS. THIS ACTIVITY WILL LIKELY TAKE LONGER TO REACH
FWA...SO HAVE LEFT CONDITIONS VFR HERE LONGER /UNTIL 22Z/...BUT
CAN/T RULE OUT A POP UP STORM THIS AFTERNOON.

AFTER MORE DISCRETE CONVECTION THIS AFTERNOON CONVECTION WILL
CONTINUE WITH ONE OR MORE LINES DEVELOPING THIS EVENING. HAVE
CONTINUED MVFR SHRAS WITH CB GROUPS TO HANDLE THIS ACTIVITY. AFTER
MIDNIGHT TSRA SHOULD TAPER TO SHRAS WITH MVFR FOG /AND PERHAPS IFR
GIVEN ENOUGH RAINFALL/ DEVELOPING. CONDITIONS RETURN TO VFR
SATURDAY MORNING WITH JUST SOME SCT REMAINING CU.

SOUTHWEST WINDS 14G22KTS WILL CONTINUE THOUGH THE EVENING...
VEERING MORE WESTERLY OVERNIGHT. CERTAINLY MUCH STRONGER WINDS ARE
POSSIBLE IN ANY STORMS. FOR THE DAY ON SATURDAY WEST NORTHWEST
WINDS 14G22KTS WILL CONTINUE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH UNTIL 2 AM EDT /1 AM CDT/ SATURDAY FOR
     INZ003>009-018.

MI...FLASH FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR MIZ077>081.

OH...FLASH FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SHORT TERM...ARNOTT
LONG TERM...SKIPPER
AVIATION...ARNOTT
Hazardous weather outlook, Jun 19, 4:57 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
557 AM EDT FRI JUN 19 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
557 AM EDT FRI JUN 19 2009 /457 AM CDT FRI JUN 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. OCCASIONAL
THUNDERSTORMS ARE EXPECTED...MAINLY EARLY THIS MORNING AND AGAIN
THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS WILL LIKELY BE
SEVERE WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED TORNADOES AND FLOODING
DUE TO LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY AT TIMES THROUGH THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-201000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
557 AM EDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. OCCASIONAL
THUNDERSTORMS ARE EXPECTED...MAINLY EARLY THIS MORNING AND AGAIN
THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS MAY BE SEVERE
WITH WIND GUSTS ABOVE 50 KNOTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jun 19, 9:46 AM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1046 AM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HEAVY RAIN       LITCHFIELD              42.04N  84.76W
06/19/2009  M1.58 INCH       HILLSDALE          MI   COCORAHS

&&

EVENT NUMBER IWX0902697

SKIPPER
Local storm report, Jun 19, 9:47 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1047 AM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND DMG     3 SW GOSHEN             41.55N  85.88W
06/19/2009                   ELKHART            IN   NWS EMPLOYEE

            NUMEROUS 10 TO 18 INCH LIMBS DOWNED

&&

EVENT NUMBER IWX0902698

BJS
Local storm report, Jun 19, 10:17 AM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1117 AM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND DMG     5 S SOUTH BEND          41.61N  86.25W
06/19/2009                   ST. JOSEPH         IN   BROADCAST MEDIA

            NUMEROUS TREES DOWNED WITH SOME STRUCTURAL DAMAGE EAST
            OF US 31 AND SOUTH OF KERN ROAD ON THE SOUTH SIDE OF
            SOUTH BEND

&&

EVENT NUMBER IWX0902699

BJS
Local storm report, Jun 19, 1:28 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
228 PM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             5 W GOSHEN              41.58N  85.93W
06/19/2009  M0.70 INCH       ELKHART            IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX0902700

SKIPPER
Local storm report, Jun 19, 1:32 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
232 PM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0414 AM     TSTM WND DMG     DOWAGIAC                41.98N  86.11W
06/19/2009                   CASS               MI   PUBLIC

            HVAC SYSTEM REMOVED FROM ROOF AND THROWN INTO 30 FOOT
            TALL BLOCK WALL...CAUSING IT TO COLLAPSE

&&

EVENT NUMBER IWX0902701

BJS
Local storm report, Jun 19, 3:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND DMG     BENTON HARBOR           42.12N  86.45W
06/19/2009                   BERRIEN            MI   COUNTY OFFICIAL

            COUNTY DISPATCH REPORTS NUMEROUS TREES AND POWER LINES
            DOWN. UNABLE TO GIVE MORE INFO AT THIS TIME.

0414 AM     TSTM WND DMG     DOWAGIAC                41.98N  86.11W
06/19/2009                   CASS               MI   EMERGENCY MNGR

            1 HANGAR ALMOST COMPLETELY DESTROYED AT THE DOWAGIAC
            AIRPORT...TIME ESTIMATED BY RADAR

0414 AM     TSTM WND DMG     DOWAGIAC                41.98N  86.11W
06/19/2009                   CASS               MI   PUBLIC

            HVAC SYSTEM REMOVED FROM ROOF AND THROWN INTO 30 FOOT
            TALL BLOCK WALL...CAUSING IT TO COLLAPSE

0415 AM     MARINE TSTM WIND 2 NNW MICHIGAN CITY     41.74N  86.91W
06/19/2009  M46 MPH          LMZ046             IN   C-MAN STATION

0440 AM     TSTM WND DMG     CONSTANTINE             41.84N  85.67W
06/19/2009                   ST. JOSEPH         MI   COUNTY OFFICIAL

            TREE DOWN...TIME ESTIMATED BY RADAR

0440 AM     TSTM WND DMG     LAKEVILLE               41.52N  86.27W
06/19/2009                   ST. JOSEPH         IN   BROADCAST MEDIA

            TREES DOWN ON HOUSE AND CAR AT 402 MONROE ST IN
            LAKEVILLE...TIME ESTIMATED PER RADAR

0440 AM     TSTM WND DMG     5 S SOUTH BEND          41.61N  86.25W
06/19/2009                   ST. JOSEPH         IN   BROADCAST MEDIA

            NUMEROUS TREES DOWNED WITH SOME STRUCTURAL DAMAGE EAST
            OF US 31 AND SOUTH OF KERN ROAD ON THE SOUTH SIDE OF
            SOUTH BEND

0445 AM     TSTM WND DMG     SOUTH BEND              41.68N  86.25W
06/19/2009                   ST. JOSEPH         IN   BROADCAST MEDIA

            FOUR HUGE EVERGREEN TREES DOWN ON PEAR ROAD

0446 AM     TSTM WND DMG     JIMTOWN                 41.64N  86.02W
06/19/2009                   ELKHART            IN   TRAINED SPOTTER

            NUMEROUS LIMBS AND TREE DOWN...TIME ESTIMATED BY RADAR.

0450 AM     TSTM WND DMG     BREMEN                  41.45N  86.15W
06/19/2009                   MARSHALL           IN   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN BREMEN

0450 AM     TSTM WND DMG     3 SW GOSHEN             41.55N  85.88W
06/19/2009                   ELKHART            IN   NWS EMPLOYEE

            NUMEROUS 10 TO 18 INCH LIMBS DOWNED

0454 AM     FLOOD            8 ESE THREE RIVERS      41.90N  85.49W
06/19/2009                   ST. JOSEPH         MI   TRAINED SPOTTER

            MINOR FLOODING ON ROADS AND BARN FIRE AT SAUGER LAKE RD
            AND NOTTAWA RD.

0455 AM     TSTM WND DMG     SOUTHWEST               41.54N  85.94W
06/19/2009                   ELKHART            IN   TRAINED SPOTTER

            EIGHT AND TWELVE INCH BRANCHES DOWN. MINOR ROOF DAMAGE
            TO A PORCH

0500 AM     TSTM WND DMG     UNION CITY              42.07N  85.14W
06/19/2009                   BRANCH             MI   COUNTY OFFICIAL

            TREE FELL ON GARAGE...TIME ESTIMATED BY RADAR.

0510 AM     TSTM WND DMG     3 SSE MILFORD           41.37N  85.82W
06/19/2009                   KOSCIUSKO          IN   NWS EMPLOYEE

            NUMEROUS TREES DOWN ON PROPERTY

0513 AM     TSTM WND DMG     COSPERVILLE             41.48N  85.47W
06/19/2009                   NOBLE              IN   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN

0516 AM     TSTM WND DMG     SYRACUSE                41.43N  85.75W
06/19/2009                   KOSCIUSKO          IN   NWS EMPLOYEE

            NUMEROUS TREES DOWN THROUGHOUT TOWN.

0520 AM     TSTM WND DMG     3 SSW CROMWELL          41.37N  85.64W
06/19/2009                   NOBLE              IN   COUNTY OFFICIAL

            TREES DOWN ON STATE ROUTE 5 SOUTH OF 100 N

0520 AM     TSTM WND DMG     1 ESE ROME CITY         41.49N  85.36W
06/19/2009                   NOBLE              IN   COUNTY OFFICIAL

            TREE DOWN ONTO POWER LINES IN ROME CITY

0521 AM     TSTM WND DMG     3 WSW CROMWELL          41.38N  85.67W
06/19/2009                   KOSCIUSKO          IN   NWS EMPLOYEE

            MULTIPLE LARGE TREES DOWNED ALONG HATCHERY ROAD ON
            SOUTH END OF LAKE WAWASEE

0523 AM     TSTM WND DMG     2 SW CROMWELL           41.38N  85.64W
06/19/2009                   NOBLE              IN   NWS EMPLOYEE

            MULTIPLE LARGE TREE LIMBS SNAPPED ON 200 N BETWEEN SR 5
            AND 1150 W IN NOBLE COUNTY

0540 AM     TSTM WND DMG     COLUMBIA CITY           41.16N  85.49W
06/19/2009                   WHITLEY            IN   EMERGENCY MNGR

            LIMBS DOWN IN NORTHERN PART OF COUNTY

0554 AM     TSTM WND DMG     ARCOLA                  41.10N  85.29W
06/19/2009                   ALLEN              IN   BROADCAST MEDIA

            TRUCK OVERTURNED BY THUNDERSTORM WINDS

0557 AM     LIGHTNING        5 ESE THREE RIVERS      41.92N  85.54W
06/19/2009                   ST. JOSEPH         MI   COUNTY OFFICIAL

            MULTISTRUCTURAL BUILDING IN CENTREVILLE CAUGHT FIRE
            POSSIBLY CAUSED BY LIGHTNING STRIKE

0600 AM     HEAVY RAIN       6 ENE JONESVILLE        42.02N  84.55W
06/19/2009  M3.10 INCH       HILLSDALE          MI   COCORAHS

0645 AM     FLASH FLOOD      BRYAN                   41.47N  84.55W
06/19/2009                   WILLIAMS           OH   LAW ENFORCEMENT

            FLOODING ON SEVERAL ROADWAYS INCLUDING...SR 576 W OF
            BRYAN...US 127 BETWEEN BRYAN AND W UNITY...AND SR 34 E
            OF STRYKER. WATER IS A FOOT DEEP IN SPOTS. FLOODING
            STILL ONGOING.

0645 AM     HEAVY RAIN       1 E BRYAN               41.47N  84.53W
06/19/2009  M2.22 INCH       WILLIAMS           OH   COCORAHS

            RAINFALL DURATION ABOUT 1 HOUR

0645 AM     HEAVY RAIN       LITCHFIELD              42.04N  84.76W
06/19/2009  M1.58 INCH       HILLSDALE          MI   COCORAHS

0700 AM     FLASH FLOOD      FARMER                  41.38N  84.63W
06/19/2009                   DEFIANCE           OH   LAW ENFORCEMENT

            FLOODING WAS REPORTED IN NORTHERN DEFIANCE COUNTY ALONG
            STATE ROAD 249 WEST OF US HIGHWAY 127 AND ON STATE ROAD
            249 BETWEEN LAKE AND CICERO. HIGH WATER WAS REPORTED
            ALONG OPENLANDER ROAD ON THE DEFIANCE WILLIAMS COUNTY
            LINE.

0700 AM     HEAVY RAIN       2 SSE BUTLER            41.41N  84.85W
06/19/2009  M2.00 INCH       DE KALB            IN   CO-OP OBSERVER

            2.00 INCHES OF RAIN THIS MORNING

0740 AM     HEAVY RAIN       2 NE NAPOLEON           41.41N  84.10W
06/19/2009  M3.50 INCH       HENRY              OH   TRAINED SPOTTER

            RAINFALL FROM 500 AM TO 740 AM

0900 AM     HEAVY RAIN       BENTON HARBOR           42.12N  86.45W
06/19/2009  M1.55 INCH       BERRIEN            MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL

0907 AM     HAIL             CRUMSTOWN               41.62N  86.41W
06/19/2009  E0.75 INCH       ST. JOSEPH         IN   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL COVERING THE GROUND WITH SMALL
            BRANCHES DOWN AND A FEW SHINGLES OFF

0224 PM     HAIL             5 W GOSHEN              41.58N  85.93W
06/19/2009  M0.70 INCH       ELKHART            IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX0902668 IWX0902683 IWX0902701 IWX0902671 IWX0902673
IWX0902682 IWX0902699 IWX0902670 IWX0902680 IWX0902679 IWX0902698
IWX0902669 IWX0902681 IWX0902672 IWX0902687 IWX0902677 IWX0902685
IWX0902676 IWX0902678 IWX0902688 IWX0902689 IWX0902674 IWX0902690
IWX0902675 IWX0902696 IWX0902684 IWX0902695 IWX0902697 IWX0902686
IWX0902692 IWX0902693 IWX0902694 IWX0902691 IWX0902700

BJS

The radar

The Northern Indiana radar (KIWX), 43 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fulton

When
June 19, 3:30 PM EST to 3:31 PM EST
Where
Fulton County, 0.69 mi S of Talma
Measured
4.5 in hail
Reported by
Broadcast Media
Coordinates
41.140, -86.130

Several reports were received at local television stations of hail ranging from pea size to larger than softballs. The hail fell for up to 20 minutes in some locations.

Hail, Fulton

When
June 19, 3:45 PM EST to 3:46 PM EST
Where
Fulton County, 2.08 mi E of Richland Center
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.170, -86.240

Amateur radio operators reported nickel size hail at US 31 and State Route 110.

Hail, Kosciusko

When
June 19, 3:54 PM EST to 3:55 PM EST
Where
Kosciusko County, Mentone
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.170, -86.030

Emergency management officials reported quarter size hail in Mentone.

Hail, Kosciusko

When
June 19, 3:55 PM EST to 3:56 PM EST
Where
Kosciusko County, Mentone
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.170, -86.030

A trained spotter reported half dollar size hail near Mentone.

Hail, Fulton

When
June 19, 4:00 PM EST to 4:01 PM EST
Where
Fulton County, 3.33 mi NW of Akron
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.080, -86.050

Law enforcement officials reported golf ball size hail.

Hail, Kosciusko

When
June 19, 4:18 PM EST to 4:19 PM EST
Where
Kosciusko County, 0.52 mi W of Silver Lake
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.070, -85.890

An off duty NWS employee reported quarter size hail near Silver Lake.

Hail, Wabash

When
June 19, 4:30 PM EST to 4:31 PM EST
Where
Wabash County, North Manchester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.000, -85.770

Emergency management officials reported quarter size hail.

Thunderstorm Wind, Marshall

When
June 19, 4:36 PM EST to 4:37 PM EST
Where
Marshall County, 0.86 mi SE of Plymouth
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.340, -86.310

Law enforcement officials reported a large tree, as well as power lines down near the intersection of 18th Street and Apple Street in Plymouth.

Hail, Huntington

When
June 19, 4:56 PM EST to 4:57 PM EST
Where
Huntington County, 2 mi ENE of Bippus
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.961, -85.585

Emergency management officials reported nickel size hail.

Hail, Huntington

When
June 19, 5:07 PM EST to 5:08 PM EST
Where
Huntington County, Bippus
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.950, -85.620

Law enforcment officials reported quarter size hail in Bippus.

Hail, Marshall

When
June 19, 5:13 PM EST to 5:14 PM EST
Where
Marshall County, 1.48 mi SSE of Plymouth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.330, -86.310

A trained spotter reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168408, 168411, 168413, 168416, 168417, 168419, 168420, 168424, 168421, 168422, 168423.